F-759 & F-760 Medication Errors
Crushing Medications and Administering Medications via Feeding Tubes
Medications being crushed must be reviewed and deemed appropriate for crushing per manufacturer guidelines.
Crushed medications should not be combined and given all at once, either orally (e.g., in applesauce or other similar food) or via feeding tube per CMS due to the following:
Crushing and combining medications may result in physical and chemical incompatibilities leading to an altered therapeutic response, or cause feeding tube occlusions when the medications are administered via feeding tube.
Resident may not want or may be unable to finish eating the food into which combined crushed medications were added or the resident’s feeding tube could malfunction, all of which could prevent complete administration of the crushed medications. In these situations, staff would not know which medications the resident actually received because they were crushed and combined but not fully administered.
How errors are calculated:
If the surveyor observes medications being crushed and combined, then the number of errors would be equal to the number of medications crushed whether the medications are to be administered orally or via feeding tube.
For example, if four medications were crushed and added altogether to applesauce or combined to be administered all at once via feeding tube, then four errors have occurred before the medications have been administered.
Flushing between medications:
Flushing between each medication is also standard of practice and the lack of flushing between each medication is equivalent to combining medications, regardless of whether the medication is in crushed or liquid form, as it may result in physical and chemical incompatibilities leading to an altered therapeutic response, or cause feeding tube occlusions.
If the surveyor observes that the nurse did not flush a feeding tube between each crushed or liquid medication, then the number of errors would be equal to the number of medications administered without the lack of appropriate flushing.
The administration of enteral nutrition formula and administration of phenytoin (Dilantin) must be separated to minimize interaction, according to drug and enteral formula manufacturer recommendations.
The surveyor should consider the simultaneous administration of phenytoin and enteral nutrition formula as a medication error.
Medications that are crushed and combined should be evaluated by the pharmacists for compatibility and drug interactions.
A facility is not required to flush the tubing between each medication if there is a physician’s order that specifies a different flush schedule because of a fluid restriction.
A facility may combine crushed medications if the provider documents rationale that combining medications is beneficial for patient-centered care. Examples include resident request, decreasing medication passes, increasing medication compliance, or nutritional reasons (e.g. decrease the amount of pudding or applesauce being consumed).
Revision to State Operations Manual (SOM) Appendix PP for Phase 2, F-Tag Revisions,
https://www.ismp.org/tools/articles/ASPEN.pdf (2009) http://pen.sagepub.com/content/early/2016/11/09/0148607116673053.full.pdf (2016).